You are here:

Pharmacy/Hypertension- Coversyl and Apo Hydro and side effects


Hi there, I was diagnosed with hypertension of 180/100 approximately 6 weeks ago and prescribed the above medications. I am on athlete and teach and take spin/cycle classes and bike outdoors as well, both quite intense workouts. I am finding that I feel terrible. Muscular fatigue, sore body, light headedness, diarrhea, pins and needles in my feet, hands and lips and a lack of energy and ability to workout as hard as I used to.
Just wondering if there is anything I can do about this or if you can suggest a better combination of drugs. My research tells me its potassium loss and am trying more potassium filled items in my diet but feeling pretty bad. The fact that I sweat a great deal when I exercise does not help.

Hi Wendy,
My views on this are rather controversial and many doctors dont agree with me. But what I believe is that you are losing more sodium than what you should and that is the cause of your problems.
Sodium is not a good ion for your body, and one should not take excess of it, so say the doctors. They advice drugs that reduce body sodium and feel that all will be well, and for most patients that may be true. But you are an athlete, involved in intense workouts and biking. Where as most people of your age, hardly sweat on a normal day, do you think that you sweat more?How would you rate youself in terms of sweat loss compared to other people of your age?
Human sweat contains quite high amounts of sodium (though estimates vary anywhere between 0.9 to 3.0 g per litre) I am sure you are aware that sweat is salty. Your body requires between 135 t 145 mEq per litre of blood of sodium.
Now when  you lose 3  to 10 g of salt daily (a very rough estimate) dont you think you are going to run short of sodium?
Personally I would advice you to take an oral rehydration mixture that is locally available. Since you are from Canada. I understand that it is available as Rexall in your country, but please check with a local chemist and try it out. If it does not work then you can let me know and we will think of other causes. Changing  a drug without  understanding the cause  of our  problems can be done but I prefer to  go methodically.
All the best
Ravi Ghooi


All Answers

Answers by Expert:

Ask Experts


Dr. Ravindra Bhaskar Ghooi


I can provide information on drugs and medicines, their actions, uses, interactions and adverse effects. To avoid confusion, generic names of medicines may please be provided. I am a pharmacologist, having worked on animal and human pharmacology, and presently I am the Dean of Bilcare Research Academy, where we teach courses on clinical research. We dont work on saturdays and sundays, hence questions reachng me on these days will be replied on Monday, please bear with me.

©2016 All rights reserved.